Hail, Boone
- When
- June 16, 4:10 PM CST
- Where
- Boone County, 2.07 mi W of Primrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.630, -98.270
Public reported 1-inch hail.
Scattered thunderstorms developed across Eastern Nebraska which resulted in a few hail reports in Boone and Madison counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed across Eastern Nebraska which resulted in a few hail reports in Boone and Madison counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 1:44 PM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 244 PM CDT Fri Jun 16 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 239 PM CDT Fri Jun 16 2023 Key Messages: - Showers and thunderstorms possible today through Saturday. A few could be strong to severe with gusty winds, heavy rain and hail. - Slightly cooler weekend (70s and 80s), but heating back up next week (80s and 90s). Today and Tonight... Skies remained hazy today as smoke from Canadian wildfires loomed overhead. Smoke crept towards the surface across western Iowa and into parts of eastern Nebraska this morning, lowering visibilities slightly. Thankfully, daytime mixing helped clear out most of the near-surface haze by the early afternoon. A smattering of popcorn-like thunderstorms have begun to bubble up, as 1000-2000+ J/kg of instability build over the region. PWAT was already around 1.20 inches in this morning's 12Z sounding, hinting at the potential for some heavy rainfall in addition to the lightning threat with any afternoon/evening storms. While one or two of these storms could be capable of producing gusty winds and small hail, severe storms seem fairly unlikely due to the overall lack of shear. Northeast Nebraska will have a better shot at shower and storm coverage this evening into early Saturday as convection develops along a cold front pushing out of north-central Nebraska. Similar to early convection, one or two of these storms could be strong initially, capable of producing gusty winds and perhaps some small hail. But overall the threat of severe weather looks to be marginal at best. That being said, heavy rain will be likely with any storms that develop. Slow moving storms could potentially train over the same locations, and tap into the climatologically high PWATs available. Saturday.. A third opportunity for precipitation will arrive Saturday morning as a shortwave and associated surface low pass through the region. The good news is, there will still be ample precipitable water available for any showers and storms that do develop. The bad news is, this disturbance will likely weaken as it approaches eastern Nebraska and passes into western Iowa, leaving scattered precipitation coverage, at best. Again, the ingredients likely will not be in place to support widespread severe weather. However, a strong storm or two isn't out of the question, if clouds clear out, allowing for an increase in CAPE. Additionally, if slow moving showers or storms do manage to drift over locations that received recent heavy rainfall, localized flooding may be possible. Sunday and Beyond... A few showers and storms could linger over southeast Nebraska and southwest Iowa early Sunday morning. Afternoon temperatures will be relatively cool, with highs in the low to mid 80s. Warmer, relatively humid air will move into the region next week, as temperatures look to top out in the upper 80s to lower 90s, with dewpoints in the 60s. Despite the warm, and somewhat moist airmass, we'll likely stay dry for at least Monday and much of Tuesday as upper level ridging will be building in. Some guidance suggests potential for our next round of showers and storms Tuesday night into Wednesday as a shortwave approaches. However the latest model runs depict precipitation just skimming the western fringes of the forecast area. Overall, forecast confidence from Wednesday onward is relatively low. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1208 PM CDT Fri Jun 16 2023 VFR conditions are expected through the early afternoon hours. Spotty showers and storms are expected to develop around 21Z today, however confidence is low in exactly where they will pop up and if they will effect any of the TAF sites. A better chance for storms is expected over northeast Nebraska around 00Z this evening, likely impacting the KOFK area through 05z. An approaching low pressure system will bring a third round of precipitation to the area early Saturday morning. While overall convection looks to be fairly scattered, the best chance will be over KOFK from around 10-14Z tomorrow. KLNK and KOMA may see some stray showers and storms throughout the TAF period, however confidence remains low in the exact timing and placement of precipitation. A few storms may be capable of producing gusty winds, heavy rain, and perhaps small hail. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...KG AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 322 PM CDT Fri Jun 16 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 322 PM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Scattered showers and storms are expected this this evening and Saturday. A few storms may be strong to severe, and capable of hail, strong to damaging winds, and heavy rainfall. Any areas that receive repeated rounds of thunderstorms could see some localized flooding. .DAYS TWO THROUGH SEVEN...Saturday night through Friday No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated today, but any reports of severe weather are appreciated.
The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
2 hail. Local standard time, as filed.
Public reported 1-inch hail.
Trained spotter reported 1-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107616, 1107617.